Zyrtec vs Claritin: All You Need to Know about Antihistamines

Both Zyrtec and Claritin are in a group of drugs called antihistamines. They are two of the most popular drugs that are believed to be very effective for people with minor allergies. Antihistamines, as the term indicates, work to block the effects of histamines in the body. Histamines are chemicals produced by the body's immune system when a person comes into contact with an allergen.

The allergens could be dust, pollen, or animal hair. The production of histamines causes various allergy symptoms which include: watery or itching eyes, runny nose, sneezing, hives, and wheezing. Extra mucous also forms as an immune system response to clear allergens from the throat and nose. Zyrtec and Claritin are over-the-counter drugs that work in a similar way to treat the symptoms of allergies.

These two drugs are available as pills, chewable tablets, and in a syrup form. They take up to 24 hours in the body. They can be taken with or without food. The dosage is dependent on age, the condition being treated, and the response level to treatment. Children younger than 6 years should take the antihistamines on doctor's advice only. The chewable tablets should not be used by children younger than two years unless directed by a physician. With the use of both drugs, if allergy symptoms do not subside after 3 days of treatment and the hives last for over 6 weeks, consult the doctor.

Zyrtec and Claritin have different active ingredients with Cetrizine hydrochloride being an active ingredient in Zyrtec and Loratadine as the active ingredient in Claritin. Therefore, though they both work effectively to relief similar symptoms by having different compositions, their side effects and Drug Interactions differ.

Precautions

For both Zyrtec and Claritin, there are various precautions to take with the use of the drugs. These contraindications should apply whether self-medicating or when getting the prescription from a doctor. Most of these precautions are similar with both drugs except on very few areas.

  • Do not use the drugs for hives that do not itch and that look bruised or blistered, or that have an unusual color.
  • Do not self-medicate if you have any medical conditions of the kidney or liver. The Claritin's active ingredient Loratadine is broken down in the liver and is therefore not recommended for people with serious liver conditions. Zyrtec, on the other hand, is excreted in urine unchanged. It's always advisable to consult a doctor before using any of these two antihistamines if either or both of these organs has been compromised.
  • Inform the doctor if you have any other allergies besides what you are getting treatment for. If you are allergic to Hydroxine or Levocetirizine do not take Zyrtec, and if allergic to Desloratadine do not take Claritin.
  • The syrup form of the drugs may contain sugar that can be bad for diabetics.
  • Do not use the antihistamines with alcohol or marijuana as these may increase the drowsy effects of the drugs.
  • For use in pregnancy only when really needed and as per the doctor's instructions.
  • Both antihistamines pass into breast milk but will not harm the baby.
  • Adults past the age of 50 will be more susceptible to the side effects of these drugs.

Common Side Effects

  • Dizziness or light-headedness;
  • Dry mouth;
  • Drowsiness (though very minimal with Claritin in its normal dosage);
  • Headache;
  • Sore throat;
  • Constipation or diarrhea;
  • Abdominal cramps and pain;
  • Eye redness.

Major Side Effects

The major side effects are rare but if any of them occurs, a doctor should be consulted immediately. These adverse reactions may include:

  • Swollen throat;
  • Swollen lips or face;
  • Hives;
  • Problem with breathing;
  • A fast heartbeat.

The only side effect that is not shared by both drugs is difficulty in urinating that can happen with Zyrtec use.

Zyrtec vs. Claritin: Drug Interaction

Drug interaction may alter the performance of medications and increase the chances of suffering the side effects. The use of both Zyrtec and Claritin may interfere with some lab tests. Claritin interacts well with other drugs with those using it only avoiding medications containing Desloratadine.

  • Inform your doctor if you are taking other products that cause drowsiness. These can include opioids or cough relievers e.g. Codein and Hydrocodone.
  • Let your physician know if you are using any of the drugs that treat anxiety or any sleeping medication. e.g. Lorazepam, Alprazolam, or Zolpidem.
  • Muscle relaxants like Carisoprodol and Cyclobenzaprine can reduce the effect of Zyrtec.
  • Do not take Zyrtec with other antihistamines e.g. Chlorpheniramine.
  • Avoid the use of antihistamine ointments and sprays like Diphenhydramine alongside Zyrtec to avoid increasing the side effects.

Drug Overdose

Antihistamines are largely considered harmless and there is a tendency to increase dosage in search of quicker relief. The fact that they are available over the counter without a prescription makes them accessible and unrestricted. The cost of the drugs is not prohibitive either. So, the chances of an overdose are quite high. Taking more antihistamine tablets or getting tempted to chew more antihistamines can result to:

  • Severe drowsiness;
  • Changes in mood to feelings of restlessness and irritability;
  • Trouble breathing.

The chances of an antihistamine overdose being fatal are very low, but if the symptoms persist, it's advisable to see a doctor. If you miss a dose, you can take it as soon as you remember.

Allergy symptoms can be uncomfortable though not necessarily painful. They can set in anytime as long as there is an allergy trigger. For those whose genetic makeup predisposes them more to allergies, it's necessary to have a pack of antihistamines handy, especially when living or traveling far from a dispensary or drug store. It'll not always be possible to stay away from what irritates you so the possible option of carrying antihistamines with you should be pursued. It's important to note that antihistamines do not treat chronic allergies like asthma, sinusitis, or lower respiratory tract infections. For these conditions, it's good to seek an alternative treatment.